Minnesota, 2003

Hail and Damaging Winds in Minnesota, August 20, 2003

August 20, 2003 · NWS DLH · 8 events in 2 counties and zones

6 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 20, 1:19 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 1:19 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT WED AUG 20 2003

FORECAST FOCUS TONIGHT WILL BE ONSET OF THUNDERSTORMS...AND SEVERITY.

MODELS IN DECENT AGREEMENT AND I USED A BLEND OF THE ETA AND AVN FOR
THIS FORECAST IN THE SHORT TERM.

CURRENTLY...LITTLE GOING ON AS FAR AS THUNDERSTORMS GO. VORT MAX
ACCORDING TO RUC AND VERIFIED BY WATER VAPOR IS IN WEST CENTRAL
MINNESOTA. FLAT CU OR SOME WAVE CLOUDS IN PARTS OF CENTRAL AND
SOUTHERN MINNESOTA SEEN ON AREA RADARS AND VISIBLE IMAGERY...
VERIFIES A LID IS IN PLACE. 18Z MPX SOUNDING ALSO SHOWS THIS.
INTERNATIONAL FALLS SOUNDING SUGGESTS UPPER 80S WILL BREAK ANY CAP
AND LAPS SOUNDINGS SUPPORTING THIS. VWP FROM KDLH AND KMPX SHOW LOW
LEVEL FLOW 3-5K OF 30-35 KTS AND 40KT AROUND 10K. ALSO...RUC
INDICATES 850MB THETA-E RIDGE UP ALONG MN/WI BORDER THIS AFTERNOON...
SHIFTING INTO WISCONSIN DURING THE EVENING.

SOME SUNSHINE HAS DEVELOPED IN SOUTHERN HALF OF CWA...AND EXPECT
TEMPERATURES IN THE MID TO UPPER 80S. THUNDERSTORMS SHOULD BEGIN
SOON...AS CONTINUED HEATING AND VORT MAX WILL COMBINE WITH
PRECIPITABLE WATER VALUES OVER 1.5 INCHES. BEST CHANCE FOR SEVERE
IS IN THE EASTERN HALF OF OUR CWA...WHERE THETA-E RIDGE AND LIFT
FROM VORT MAX OCCUR. ALSO...BETTER SHEAR IS IN THIS AREA.

FURTHER WEST...VORT MOVES EAST BUT TROUGH IN THE CENTRAL DAKOTAS
MOVING QUICKLY EAST WITH STORMS FIRING ON IT. ANOTHER VORT MAX IN
NORTHEAST MT WILL CRUISE EAST.

WILL HAVE BEST CHANCE FOR THUNDERSTORMS IN EASTERN CWA...BUT KEEP
MENTION OF THUNDERSTORMS ALL NIGHT ACROSS CWA.

FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY WITH DRIER AIR AND
GUSTY WINDS EXPECTED. WINDS GUSTING TO 30 TO 35 KT IN EASTERN MN
AND WESTERN ND.

USED A BLEND OF GFS AND ETA MOS FOR TEMPERATURES.

.DLH...NONE.

MELDE
Hazardous weather outlook, Aug 20, 6:30 AM CST, 11 hours 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED AUG 20 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.
THIS INCLUDES THE AREA FROM INTERNATIONAL FALLS TO WALKER...AND
EASTWARD TO ELY...DULUTH...PINE CITY AND GRAND MARAIS IN MINNESOTA...
AS WELL AS HAYWARD...ASHLAND...HURLEY...AND PARK FALLS IN WISCONSIN.
DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A POTENTIAL OF
FLOODING...MAINLY OVER NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED THUNDERSTORM ARE FORECAST FOR NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The radar

The Duluth radar (KDLH), 9 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, St. Louis

When
August 20, 5:37 PM CST
Where
St. Louis County, Britt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.100

Thunderstorm Wind, St. Louis

When
August 20, 6:14 PM CST
Where
St. Louis County, 14 mi N of Duluth
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.050, -92.483

Large branches were blown down.

Thunderstorm Wind, Aitkin

When
August 20, 6:14 PM CST
Where
Aitkin County, 5 mi W of Hill City
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.800, -92.350

Trees were blown down.

Hail, St. Louis

When
August 20, 6:48 PM CST
Where
St. Louis County, 15 mi N of Duluth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.100

Thunderstorm Wind, St. Louis

When
August 20, 7:27 PM CST
Where
St. Louis County, Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.017, -92.100

Large branches were blown down.

Thunderstorm Wind, St. Louis

When
August 20, 7:35 PM CST
Where
St. Louis County, Munger
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.633, -92.417

Large branches were blown down in the Munger area and Caribou Lake.

Thunderstorm Wind, St. Louis

When
August 20, 7:40 PM CST
Where
St. Louis County, Duluth
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.000, -92.100

Numerous trees were blown down in the Piedmont Heights, Lincoln Park, and West Duluth neighborhoods.

Thunderstorm Wind, St. Louis

When
August 20, 8:00 PM CST
Where
St. Louis County, Duluth
Measured
60 kt (69 mph) measured sustained
Reported by
COASTAL OBSERVING STATION
Coordinates
46.983, -93.683

The wind was measured by the aerial lift bridge at the Duluth harbor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333099, 5333096, 5333872, 5333791, 5333098, 5333097, 5333793, 5333792.